Puerto Rico, 2006

Flash Flooding in Puerto Rico, April 21, 2006

April 21, 2006 · NWS SJU · 7 events in 1 county or zone

A nearby mid to upper trough combined with daytime heating and local effects to produce numerous showers and isolated thunderstorms. Flooding was reported across Manati and Barceloneta during the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

A nearby mid to upper trough combined with daytime heating and local effects to produce numerous showers and isolated thunderstorms. Flooding was reported across Manati and Barceloneta during the afternoon. Doppler weather radar estimated up to five inches of rainfall there.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Apr 21, 11:54 AM AST, 2 hours 11 minutes earlier.

Area forecast discussion, Apr 21, 11:54 AM AST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
1154 AM AST FRI APR 21 2006

.UPDATE...LATEST SATELLITE AND RADAR IMAGES INDICATE SHOWER
ACTIVITY IS ON THE INCREASE TODAY ACROSS PUERTO RICO. 12Z SOUNDING
THIS MORNING INDICATED A SIGNIFICANT INCREASE IN MOISTURE OVER SJU
AND AN INCREASE IN INSTABILITY. HAVE GONE AHEAD AND UPDATED FIRST
PERIOD OF FORECAST TO INCREASE POPS ACROSS CENTRAL AND NORTHERN
PUERTO RICO AS WELL AS INCREASE COVERAGE OF ISOLATED
THUNDERSTORMS. REMAINDER OF FORECAST LOOKS ON TRACK AND NO
ADDITIONAL CHANGES NECESSARY AT THIS TIME.

&&

.PREV DISCUSSION...
SYNOPSIS...
MID TO UPPER TROUGH CONTINUES TO EXTEND SOUTH ACROSS THE LOCAL
REGION INTO THE EAST CENTRAL CARIBBEAN WHILE SLOWLY LIFTING
NORTHEAST. SURFACE HIGH PRESSURE CENTERED OVER THE EAST CENTRAL
ATLANTIC EXTENDS WEAKLY SOUTHWESTWARD TO THE EXTREME NORTHEAST
CARIBBEAN...WHILE AN AREA OF LOW PRESSURE AND ASSOCIATED LOW LEVEL
TROUGH SLOWLY SHIFTS EAST ACROSS THE NORTH CENTRAL ATLANTIC JUST
NORTH OF THE AREA. ANOTHER AREA OF HIGH PRESSURE NORTH NORTHEAST OF
THE BAHAMAS WILL CONTINUE TO DRIFT NORTH AND EAST WHILE STRENGTHEN
ACROSS THE WEST ATLANTIC TODAY INTO THE WEEKEND.

DISCUSSION...
SATELLITE AND DOPPLER WEATHER RADAR CONTINUED TO SHOW PATCHES OF MID
TO UPPER LEVEL MOISTURE DRIFTING EAST ACROSS THE LOCAL AREA DURING
THE OVERNIGHT HOURS. MOST OF THIS CLOUDINESS WAS MOISTURE LEFT OVER
FROM CONVECTIVE ACTIVITY THAT OCCURRED ACROSS HISPANOLA AND PUERTO
RICO LATE YESTERDAY AFTERNOON. SOME SHOWERS LINGERED JUST OFF THE
NORTHEAST COAST OF PUERTO RICO DURING MORNING HOURS AND ALSO
CONTINUED TO DRIFT FURTHER NORTHEAST. MEANWHILE ISOLATED SHOWERS
DEVELOPED ACROSS THE SOUTHERN CARIBBEAN WATERS AND WAS SLOWLY
DRIFTING WEST.

STILL LIMITED AMOUNTS OF LOW LEVEL MOISTURE ACROSS THE ISLANDS...
HOWEVER AS THE GFS MODELS PREVIOUSLY SUGGESTED...THE LOW LEVEL WIND
FLOW APPEARS TO BE SLOWLY SHIFTING AND BECOMING MORE EASTERLY. THIS
WAS ALSO CONFIRMED BY RECENT QUICKSCAT AND VAD WIND PROFILE. WITH
THAT SAID AND GIVEN PRESENT MID TO UPPER LEVEL CONDITIONS...EXPECT
MIXTURE OF CLOUDS AND PERIODS OF PARTLY SUNNY SKIES ACROSS THE LOCAL
AREA TODAY. HOWEVER DURING THE AFTERNOON... THE PROXIMITY OF THE MID
TO UPPER TROUGH COMBINED WITH DAYTIME HEATING AND LOCAL EFFECTS WILL
AGAIN MAKE FOR THE DEVELOPMENT OF SHOWERS AND ONE OR TWO ISOLATED
THUNDERSTORMS TODAY. THE ACTIVITY WILL BE MAINLY ACROSS THE CENTRAL
AND WESTERN INTERIOR SECTIONS OF PUERTO RICO. THE U.S. VIRGIN
ISLANDS WILL SEE A RETURN OF THE TRADE WINDS TODAY WITH PASSING
CLOUDS AND A FEW ISOLATED SHOWERS.

MARINE...
A SMALL NORTH SWELL HAS MADE ITS WAY INTO THE REGIONAL WATERS AND
WILL BUILD TO AROUND 3 FEET TODAY...AND PREVAIL THROUGH THE WEEKEND.
THIS IN TURN WILL COMBINE WITH THE DEVELOPING TRADE WIND INDUCED
WAVES OVER THE WEEKEND TO CREATE CHOPPY SEAS.

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
&&

99
Hazardous weather outlook, Apr 21, 6:00 AM AST, 8 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
600 AM AST FRI APR 21 2006

PRZ001>013-AMZ710>750-221000-
600 AM AST FRI APR 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO.

.TODAY AND TONIGHT...

DURING THE AFTERNOON....DIURNAL HEATING WILL COMBINE WITH AVAILABLE
MOISTURE...OROGRAPHIC EFFECTS AND THE LOCAL SEA BREEZES FOR
SCATTERED SHOWERS AND THUNDERSTORMS...MAINLY ACROSS THE INTERIOR AND
NORTH SECTIONS OF MAINLAND PUERTO RICO. URBAN FLOODING AND FLOODING
OF LOW LYING AND POOR DRAINAGE AREAS IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...

MOISTURE WILL BE SUFFICIENT ACROSS THE AREA WHICH WILL RESULT IN THE
INCREASED POTENTIAL FOR LOCALLY HEAVY RAINFALL. THIS MAY LEAD TO
AREAS OF URBAN AND SMALL STREAM FLOODING.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

VIZ001-002-AMZ710>730-221000-
600 AM AST FRI APR 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS.

.TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEB
SITE FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS AT (ALL LOWERCASE
LETTERS): HTTP://WWW.SRH.NOAA.GOV/SJU.

FROM YOUR PDA/PHONE: HTTP://MOBILE.SRH.NOAA.GOV OR
WWW.SRH.NOAA.GOV/WML

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 flash flood. Local standard time, as filed.

Flash Flood, North Central

When
April 21, 2:05 PM AST to 5:05 PM AST
Where
North Central County, Manati
Reported by
EMERGENCY MANAGER
Coordinates
18.417, -66.483

Flooding was reported along road 667 km. 3.3 at Barrio Cortez.

Flash Flood, North Central

When
April 21, 2:11 PM AST to 5:05 PM AST
Where
North Central County, Barceloneta
Reported by
EMERGENCY MANAGER
Coordinates
18.433, -66.550

Flooding of Highway 2 was reported at Barrio Palenque in front of Plaza Gigante. A car was trapped in the flood waters.

Flash Flood, North Central

When
April 21, 2:23 PM AST to 6:00 PM AST
Where
North Central County, Barceloneta
Reported by
EMERGENCY MANAGER
Coordinates
18.433, -66.550

Street flooding was reported in Barrio Parcelas Loarte in front of the Park and Marshall bakery.

Flash Flood, North Central

When
April 21, 2:45 PM AST to 6:00 PM AST
Where
North Central County, Manati
Reported by
EMERGENCY MANAGER
Coordinates
18.417, -66.483

Flooding of road 604 at Highway 2 intersection was reported in front of Colegio Piallet

Flash Flood, North Central

When
April 21, 2:56 PM AST to 6:00 PM AST
Where
North Central County, Barceloneta
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
18.433, -66.550

A home was reported flooded at Barrio Llanadas, sector Abra Los caballos, near the Pentecostal Church.

Flash Flood, North Central

When
April 21, 3:00 PM AST to 6:00 PM AST
Where
North Central County, Barceloneta
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
18.433, -66.550

A home was reported flooded on road 682, at Barrio Garrochales, Sector Aviles.

Flash Flood, North Central

When
April 21, 3:39 PM AST to 6:00 PM AST
Where
North Central County, Barceloneta
Reported by
EMERGENCY MANAGER
Coordinates
18.433, -66.550

A section of the old road to Barceloneta was flooded and a car was trapped in the flood waters.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2006Every state in 2006This day in weather historyWarnings in Puerto Rico, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5503540, 5503541, 5503546, 5503543, 5503542, 5503544, 5503545.